Oral erectile dysfunction (ED) drugs do not appear to cause melanoma, according to a new meta-analysis published in the Journal of the National Cancer Institute.
Any links between the two conditions are more likely due to men’s lifestyles, the researchers concluded.
The drugs in question are phosphodiesterase type 5 (PDE5) inhibitors, such as avanafil (Stendra), sildenafil (Viagra), tadalafil (Cialis), and vardenafil (Levitra).
The new analysis was prompted by a 2014 study in JAMA Internal Medicine, which suggested an association between sildenafil and melanoma. (Avanafil, tadalafil and vardenafil were not investigated because they had not been approved at the time of that study.)
For this review, researchers analyzed five major studies concerning PDE5 inhibitors and melanoma published between 2014 and 2016. Overall, the studies involved 866,049 men. Of this group, 41,874 developed melanoma.
The scientists found that men who took ED drugs did have an 11% increase in melanoma risk. However, evidence did not support a causal relationship.
The increased risk for melanoma was more prominent in men who took small amounts of PDE5 inhibitors. Those who took larger amounts had no significant risk increase.
In addition, the researchers discovered that while ED medication users were at higher risk for early stage melanoma, they were at lower risk for aggressive disease.
These findings led the researchers to conclude that there is no cause and effect relationship. If ED drugs caused melanoma, they reasoned, then men who took larger amounts would also be at higher risk. Also, if ED drugs caused melanoma, the men who took the drugs would be more likely to develop aggressive melanoma. But they were not.
It’s possible that increased melanoma risk among men using ED medications could be explained by lifestyle habits. These men might be more health conscious and see their doctor regularly, which would increase their likelihood of being screened for and diagnosed with melanoma.
“Overall, Viagra and other PDE5 inhibitors are safe medications as long as men are not taking nitrates, which carry a risk of reducing blood pressure,” said lead author Dr. Stacy Loeb in a press release. “Physicians and patients should not be concerned about taking these medications on account of worry about melanoma.”
“In general, men should continue to be careful about the risk of any kind of skin cancer from excessive sun exposure and use sun protection,” she added.
International Society for Sexual Medicine
“Sildenafil and Melanoma Risk”
Journal of the National Cancer Institute
Loeb, Stacy, et al.
“Meta-Analysis of the Association Between Phosphodiesterase Inhibitors (PDE5Is) and Risk of Melanoma”
(Full-text. May 19, 2017)
“Erectile Dysfunction Drugs Again Cleared of Melanoma Risk”
(May 22, 2017)
NYU Langone Medical Center
“Erectile Dysfunction Medicines Do Not Cause Melanoma, Analysis of Large Studies Finds”
(Press release. May 19, 2017)